Missouri, 2015

Hail and Damaging Winds in Missouri, June 28, 2015

June 28, 2015 · NWS SGF · 4 events in 2 counties and zones

A cold front moving through the region developed a few isolated severe storms damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moving through the region developed a few isolated severe storms damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 28, 5:41 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 28, 5:41 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT Sun Jun 28 2015

...MESOSCALE DISCUSSION FOR SEVERE POTENTIAL THIS EVENING...

.MESOSCALE DISCUSSION...
Issued at 630 PM CDT SUN JUN 28 2015

A cold front continues to slow push south into the area early this
evening. Scattered storms have developed along and ahead of this
front. The farther storms push off the front the more they
weaken, which is occurring across southeastern Kansas and far
western Missouri. Across central Missouri the storms are remaining
closer to the front. Scattered storms may continue to spread back
to the west were storms have moved well off the front this evening.

Instability and lift from the front are currently at their max now, and
once the sun sets instability will start to decrease along with
the coverage in storms. There are questions on how far south the
storms make it before they dissipate this evening. Areas with the
best potential will be along and north of Highway 60.

Strong mid and deep layer shear are supporting suprecell storms
which will have the potential for hail to the size of hail dollars
and 60 mph winds with the stronger storms. Marginal low level
shear is in place across central Missouri which will create a
limited tornado risk through mid evening with the more persist
supercells. Farther to the west and south low level shear
decreases and storm bases increase in height which will decrease
the tornado risk and limit it to central MO.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 255 PM CDT SUN JUN 28 2015

Extent and timing of thunderstorms later this afternoon into
tonight along with the potential for some storms reaching severe
limits the main forecast concerns.

Focus for thunderstorm development will be associated with a
southward moving cold front entering central Missouri this
afternoon. Front will generate enough lift to eliminate impact of
remaining cap as surface temperatures have not quite been able to
get to convective temperature despite strong low level warm
advection. Better mid level lapse rates and extra UVV associated
with a vort max descending southward into the Mississippi Valley
favor the severe threat to extend from the northeast portions of
the SGF CWA northward toward STL. Convergence along front and
breaking the cap should allow at least scattered storms to take
advantage of the 0-6 KM bulk shear of around 40 knots to lead to
the development of organized line segments. Favorable helicities
generated by southwest surface winds and northerly upper level
flow will need to be monitored for temporary supercellular
characteristics. It will be during these periods that the
potential for large hail will be increased as well as damaging
winds given the dry air in the mid levels.

While some variation exists in how the system evolves later
today...models are in good agreement on weakening storm
development tonight as they track into southern Missouri where
instability diminishes and CIN quickly increases.

Have trended highs on Monday down a bit though still on the upper
end of model consensus.

.LONG TERM...(Monday Night through Sunday)
Issued at 255 PM CDT SUN JUN 28 2015

Western ridge to deamplify during the early portion of the
period though shortwaves to punctuate forecast with periodic
thunderstorm chances.

Moisture pooling along a stalled frontal boundary will add to the
seasonably warm temperatures to send heat indices well into the 90s
Tuesday and over 100 Wednesday. The rebuilding western ridge then
looks to provide some relief on Thursday...all while a meandering
surface front and periodic shortwaves keep up the chance for daily
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 630 PM CDT SUN JUN 28 2015

For the KSGF, KJLN, and KBBG TAFS: A cold front is spreading south
across the region this evening. Scattered storms are developing
along and ahead of the front. Once the sun starts to set the
storms should start to weaken and there are questions if they can
make it to the KBBG TAF site. So, have just included a mention of
thunder in KSGF and KJLN TAFS.

Overnight through Monday VFR conditions under mostly clear skies.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Wise
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Wise
Hazardous weather outlook, Jun 28, 4:27 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT SUN JUN 28 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
527 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

SCATTERED STORMS HAVE DEVELOPED AHEAD OF A COLD FRONT ACROSS EAST
CENTRAL KANSAS INTO CENTRAL MISSOURI EARLY THIS EVENING. THE FRONT
AND STORMS WILL CONTINUE TO SPREAD SOUTHEAST ACROSS SOUTHEASTERN
KANSAS AND THE MISSOURI OZARKS THIS EVENING.

HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 60 MPH WILL
POSSIBLE WITH A FEW OF THE STRONGER STORMS. THERE IS A LOW
TORNADO RISK ACROSS CENTRAL MISSOURI WHERE SLIGHTLY BETTER SHEAR
IS LOCATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED
TUESDAY AND WEDNESDAY ACROSS WESTERN MISSOURI AND EXTREME
SOUTHEASTERN KANSAS.

MULTIPLE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY
NIGHT INTO THE UPCOMING FOURTH OF JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN ACROSS SOUTHEASTERN KANSAS
 AND THE MISSOURI OZARKS THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jun 28, 4:11 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT SUN JUN 28 2015

KSZ073-MOZ066-077-282245-
BOURBON KS-BARTON MO-VERNON MO-
511 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARTON...SOUTHEASTERN
BOURBON AND SOUTHERN VERNON COUNTIES UNTIL 545 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARLAND...OR 6 MILES SOUTHEAST OF FORT
SCOTT...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRONAUGH...DEERFIELD...GARLAND...HANNON...
IRWIN...MILFORD...MILO...MONTEVALLO...MOUNDVILLE...NEVADA...
OSKALOOSA...SHELDON AND VERDELLA.

LAT...LON 3779 9475 3788 9467 3781 9407 3748 9408
      3747 9408 3763 9462 3767 9462 3767 9475
TIME...MOT...LOC 2211Z 287DEG 35KT 3776 9465

GAGAN
Special weather statement, Jun 28, 4:57 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SUN JUN 28 2015

MOZ056-057-069-282330-
CAMDEN MO-MILLER MO-MORGAN MO-
557 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMDEN...SOUTHEASTERN
MORGAN AND SOUTHWESTERN MILLER COUNTIES UNTIL 630 PM CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BARNUMTON TO LAURIE TO ROCKY MOUNT...MOVING SOUTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE CAMDENTON...LAKE OZARK...LAKELAND...
LAURIE...OSAGE BEACH AND VILLAGE OF FOUR SEASONS.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE HA HA
TONKA STATE PARK...LAKE OF THE OZARKS STATE PARK AND LAKE OF THE
OZARKS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3806 9230 3797 9251 3800 9278 3820 9309
      3825 9308 3824 9291 3833 9270
TIME...MOT...LOC 2257Z 310DEG 25KT 3819 9298 3818 9282
          3823 9271

GAGAN

The radar

The Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Camden

When
June 28, 5:59 PM CST
Where
Camden County, 0.88 mi NW of Camdenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.010, -92.760

Thunderstorm Wind, Wright

When
June 28, 7:45 PM CST
Where
Wright County, 0.55 mi E of Grovespring
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -92.610

Three sycamore trees were blown down at Parks Creek Road.

Thunderstorm Wind, Wright

When
June 28, 7:46 PM CST
Where
Wright County, 0.88 mi SE of Grovespring
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.390, -92.610

A couple trees were blown down and a hay barn was damaged near Highway M and Parks Creek Road.

Thunderstorm Wind, Wright

When
June 28, 7:50 PM CST
Where
Wright County, 2.15 mi SE of Grovespring
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.380, -92.590

One large tree and several small trees were blown down about a mile south southeast of Grovespring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574992, 574995, 574994, 574993.